I was recently in the hospital for 10 days, I was in there for a kidney stone, and to manage the pain I was on a steady dose of morphine and toradol, for the ten days until I could get booked into a surgical suite. I have been out of the hospital for 6 days now, and I am attempting to return to work, but I am having a really hard time with my memory, I can not remember simple details from the weeks before this happened, and I can not seem to get my mind around simple tasks. I work in a technical field, and it involves designing work with rigs and oi/gas wells, so there is a safety concern if I make mistakes . I have been able to pass everything through another engineer to double check my work for now, but is this normal? and if so, how long can I expect to be in this haze?
Welcome to the Pain Management Forum. I am sorry to hear about your memory problems.
In my opinion it's not uncommon to have some memory issues while you are on an opiate, especially if it's an acute problem or short term high doses of opiate therapy. Usually these clear up soon after discharge or discontinuation of the medication. It's not usual to have a long term memory problem following short term opiate therapy. However six days is not a terribly long time. Do you notice any improvement? Is so it may just be taking you a bit longer to return to "normal."
I am not an expert in anything let alone your situation. I encourage you to make an appointment with your PCP and discuss this with him/her. There are neurologists that specialize in memory problems so if this persists you might want to request a referral to one... and the sooner the better.
You may also want to get your thyroid hormone levels checked. It's a simple blood draw. Disturbances in these hormones can cause memory impairment.... as can disturbances in several other hormones. Obviously there can be other conditions that effect your memory such as vitamin or mineral deficiencies. It may be coincidental that you've noted this following your hospitalization. It's also possible that the trauma to your system caused a distruption in your overall chemical make-up or an underlying condition to surface.
This could be nothing but your body taking a little more time to readjust. However if it's disrupting your life don't wait to obtain a medical opinion.
I've had more than my fair share of kidney stones, and each time I've been admitted for pain control and been placed on a PCA-pump, or been administered steady doses of either Morphine or Dilaudid, it's always the same old story...
After the stone has passed, and I'm out of the hospital, the "details" of when I was actually IN the hospital are a bit fuzzy.
In my experience, it's fairly normal, although I'd listen to Tuck and seek medical advice if this continues.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.